Alert archive / Texas / Small Craft Advisories in 2021

Small Craft Advisory 11, NWS Houston/Galveston, TX

February 4, 2021

NWS Houston/Galveston, TX issued this small craft advisory at Feb 4, 2021, 3:23 PM CST. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Feb 4, 2021, 3:23 PM CST (21:23 UTC)
Expired
Feb 6, 2021, 3:00 AM CST
In force
36 hr
Issued by
NWS Houston/Galveston, TX

The text

As transmitted.

913 
WHUS74 KHGX 042123
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
323 PM CST Thu Feb 4 2021

GMZ370-375-051000-
/O.EXP.KHGX.SC.Y.0010.000000T0000Z-210204T2100Z/
/O.NEW.KHGX.SC.Y.0011.210204T2123Z-210205T1800Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
323 PM CST Thu Feb 4 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON CST FRIDAY...

* WHAT...South winds 15 to 20 knots this evening becoming
  northeast around 20 knots late tonight. Seas 5 to 7 ft.

* WHERE...Waters from Freeport to Matagorda Ship Channel TX from 
  20 to 60 NM and Waters from High Island to Freeport TX from 20 
  to 60 NM.

* WHEN...Until noon CST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ330-335-350-355-051000-
/O.NEW.KHGX.SC.Y.0011.210205T0900Z-210205T1500Z/
Matagorda Bay-Galveston Bay-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
323 PM CST Thu Feb 4 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 9 AM CST FRIDAY...

* WHAT...Winds becoming northeast around 20 kt. Seas 4 to 5 feet
  and bay waters becoming choppy to rough.

* WHERE...Portions of Gulf of Mexico. 

* WHEN...From 3 AM to 9 AM CST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
6 follow-up statements
253 
WHUS74 KHGX 050947
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
Issued by National Weather Service Lake Charles LA
347 AM CST Fri Feb 5 2021

GMZ330-335-350-355-051800-
/O.EXT.KHGX.SC.Y.0011.000000T0000Z-210205T1800Z/
Matagorda Bay-Galveston Bay-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
347 AM CST Fri Feb 5 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Winds becoming northeast around 20 kt. Seas 4 to 5 feet 
  and bay waters becoming choppy to rough.

* WHERE...Portions of Gulf of Mexico.

* WHEN...Until noon CST today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ370-375-060000-
/O.EXT.KHGX.SC.Y.0011.000000T0000Z-210206T0000Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
347 AM CST Fri Feb 5 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...South winds 15 to 20 knots this evening becoming 
  northeast around 20 knots late tonight. Seas 5 to 7 ft.

* WHERE...Waters from Freeport to Matagorda Ship Channel TX from 
  20 to 60 NM and Waters from High Island to Freeport TX from 20 
  to 60 NM.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

K. Kuyper
622 
WHUS74 KHGX 051524
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
924 AM CST Fri Feb 5 2021

GMZ330-335-350-355-051800-
/O.CON.KHGX.SC.Y.0011.000000T0000Z-210205T1800Z/
Matagorda Bay-Galveston Bay-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
924 AM CST Fri Feb 5 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Northeast winds around 20 kt. Seas 4 to 5 feet and bay 
  waters becoming choppy to rough.

* WHERE...Portions of Gulf of Mexico.

* WHEN...Until noon CST today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ370-375-052330-
/O.CON.KHGX.SC.Y.0011.000000T0000Z-210206T0000Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
924 AM CST Fri Feb 5 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...Northeast winds around 20 knots. Seas 5 to 7 ft.

* WHERE...Waters from Freeport to Matagorda Ship Channel TX from 
  20 to 60 NM and Waters from High Island to Freeport TX from 20 
  to 60 NM.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
756 
WHUS74 KHGX 051755
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
1155 AM CST Fri Feb 5 2021

GMZ330-051900-
/O.CAN.KHGX.SC.Y.0011.000000T0000Z-210205T1800Z/
Matagorda Bay-
1155 AM CST Fri Feb 5 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have dropped below the advisory threshold.

$$

GMZ335-350-355-052100-
/O.EXT.KHGX.SC.Y.0011.000000T0000Z-210205T2100Z/
Galveston Bay-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
1155 AM CST Fri Feb 5 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* WHAT...Northeast winds around 20 kt. Seas 4 to 5 feet and bay 
  waters becoming choppy to rough.

* WHERE...Portions of Gulf of Mexico.

* WHEN...Until 3 PM CST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ370-375-060300-
/O.EXT.KHGX.SC.Y.0011.000000T0000Z-210206T0300Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
1155 AM CST Fri Feb 5 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM CST THIS
EVENING...

* WHAT...Northeast winds around 20 knots. Seas 5 to 7 ft.

* WHERE...Waters from Freeport to Matagorda Ship Channel TX from 
  20 to 60 NM and Waters from High Island to Freeport TX from 20 
  to 60 NM.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
630 
WHUS74 KHGX 052056
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
256 PM CST Fri Feb 5 2021

GMZ350-355-060300-
/O.EXT.KHGX.SC.Y.0011.000000T0000Z-210206T0300Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
256 PM CST Fri Feb 5 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM CST THIS
EVENING...

* WHAT...Northeast winds around 20-25 kt. Seas 4 to 5 feet and 
  bay waters becoming choppy to rough.

* WHERE...Portions of Gulf of Mexico.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ335-060000-
/O.EXT.KHGX.SC.Y.0011.000000T0000Z-210206T0000Z/
Galveston Bay-
256 PM CST Fri Feb 5 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...Northeast winds around 20 kt. Seas 4 to 5 feet and bay 
  waters becoming choppy to rough.

* WHERE...Portions of Gulf of Mexico.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ370-375-060300-
/O.CON.KHGX.SC.Y.0011.000000T0000Z-210206T0300Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
256 PM CST Fri Feb 5 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING...

* WHAT...Northeast winds around 25 knots. Seas 5 to 7 ft.

* WHERE...Waters from Freeport to Matagorda Ship Channel TX from 
  20 to 60 NM and Waters from High Island to Freeport TX from 20 
  to 60 NM.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
861 
WHUS74 KHGX 060159
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
759 PM CST Fri Feb 5 2021

GMZ350-355-370-375-060600-
/O.EXT.KHGX.SC.Y.0011.000000T0000Z-210206T0600Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
759 PM CST Fri Feb 5 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WHAT...Northeast winds 20 to 25 knots. Seas 7 to 9 feet
  decreasing to 5 to 6 feet after midnight.

* WHERE...Portions of the Gulf of Mexico.

* WHEN...Until midnight CST tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
885 
WHUS74 KHGX 060513
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
1113 PM CST Fri Feb 5 2021

GMZ350-355-060615-
/O.CAN.KHGX.SC.Y.0011.000000T0000Z-210206T0600Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
1113 PM CST Fri Feb 5 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Sustained winds have fallen below 20 knots so the Small Craft
Advisory previously in effect has been canceled. Mariners in small
craft are urged to use caution as seas remain slightly elevated.

$$

GMZ370-375-060900-
/O.EXT.KHGX.SC.Y.0011.000000T0000Z-210206T0900Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
1113 PM CST Fri Feb 5 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM CST SATURDAY...

* WHAT...Northeast winds 20 to 25 knots. Seas 7 to 9 feet 
  decreasing to 5 to 6 feet after midnight.

* WHERE...Portions of the Gulf of Mexico.

* WHEN...Until 3 AM CST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this small craft advisory went out at Feb 4, 11:48 AM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Feb 4, 11:48 AM CST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1148 AM CST Thu Feb 4 2021

.AVIATION [18Z TAF Issuance]...

Visible satellite shows clouds filling in across most of the CWA
with BKN ceilings ranging from 2,500-3,500 feet. In the
northwestern CWA, starting to see clouds gradually eroding away.
CLL may be the lucky one and escape the MVFR ceilings for this
afternoon. Expecting MVFR ceilings for the other sites to last
through the overnight hours. Southwesterly winds are a bit gusty
near 25-30 knots thanks to steep low-level lapse rates. Have FROPA
around 23z for CLL, 00z for CXO and UTS, 02z for IAH, HOU, and
SGR, and 04z for LBX and GLS. Just before FROPA, winds will become
westerly. Following FROPA, northerly winds will prevail along
with a brief lifting of the ceilings. There will be a thin line of
showers along the front but these will only last 30-45 minutes,
so leaned towards leaving out SHRA. Early Friday morning, rain
showers will develop over the area so have added in VCSH and
trended ceilings back down to 2,500-3,500 feet.

26

&&

.PREV DISCUSSION /Issued 416 AM CST Thu Feb 4 2021/...

.SHORT TERM [Today Through Friday]...

Temperatures have been slowly warming since midnight with south winds
in place, and all of our reporting stations at 4 AM are in the 60s.
The winds will become a little more out of the SSW to SW as the day
progresses, and this flow will help to warm area temperatures this
afternoon close to 80 degrees out west (where some breaks in the cloud
cover could occur) and in the mid to upper 70s elsewhere (where clouds
are expected to linger). The unusually warm day (only twice on record
dating back to 1890 has the City of Houston recorded a February 4th
high of 80 degrees or higher) will come to an end when the next cold
front moves across the area later this afternoon north, this evening
central and overnight along the coast. Low temperatures Friday morning
behind the front will range from the low to mid 40s inland to the low
50s along the coast. High temperatures on Friday could struggle to reach
60 degrees with cloud cover and spotty low rain chances potentially
lingering in place for a large part of the day.

42

.LONG TERM [Friday Night Through Thursday]...

Showers may linger offshore on Friday night as the surface cold
front remains stalled over the coastal waters, though chances for
additional rainfall remain at nearly zero aside from along the
immediate coast. With the dominant surface high gradually shifting
eastward on Friday night, an onshore flow will redevelop by Saturday
morning. As a deepening area of low pressure pushes eastward during
the day on Saturday, a second reinforcing cold front extending from
this feature will advance towards SE Texas and push through the area
during the overnight hours. With limited moisture availability (PWs
of 0.5 - 0.75 in), this second fropa should be a dry one, with the
resultant surge of cooler and drier air keeping overnight lows in
the 40s to lower 50s. A gradual warmup is expected heading into the
beginning of next week, as another rapid exit of surface high
pressure will allow for southerly flow to redevelop at the surface
while upper-level flow remains largely zonal in nature. By Monday,
we'll be in for another round of spring-like temperatures with highs
reaching the mid-70s throughout most of the area.

The synoptic pattern over the central CONUS will be dominated by a
deepening lee cyclone by late Monday, with its associated cold
frontal boundary advancing towards SE TX during the day and reaching
the northern zones during the overnight hours. With total PWs ahead
of this stronger fropa surging back to around 1.0 in, the arrival of
the boundary should bring another round of scattered showers to the
area though significant accumulations are not expected.

Moderate to strong north winds in the wake of this frontal passage
will set the stage for a period of colder weather across SE TX. With
broad surface high pressure settling into the central CONUS through
the end of the week, highs will dip into the 50s on Wednesday and
upper 40s to near 50 on Thursday and Friday. Overnight lows will
border on freezing in some locations by Wednesday night, with the
northern half of the area experiencing lows in the 30s. As an
amplified longwave trough digs into northern Mexico during this
period, long term guidance shows the development of a coastal low
over the Western Gulf which could increase precipitation chances by
the end of next week as it pushes eastward should the pattern
materialize.

Cady

.MARINE...

Strengthening southerly winds and building seas can be expected
today. Patchy sea fog may develop late this afternoon in advance
of a cold front that will push off the coast late tonight.
Moderate northeast to east winds and elevated seas behind this
front can be expected into the weekend as a coastal trough
develops offshore. Light to moderate southeast winds return to
the area at the end of the weekend and continue into the start
of next week. The next cold front can be expected to move through
the coastal waters on Tuesday with moderate to strong north to
northeast winds developing in its wake.

42

.CLIMATE...

High temperature records for today (all established in 1957) are...
.82 degrees at CLL
.81 degrees at IAH
.81 degrees at HOU
.74 degrees at GLS

42

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  45  58  39  66  42 /  10  10   0   0   0
Houston (IAH)          48  57  43  66  47 /  20  10   0  10   0
Galveston (GLS)        52  58  50  62  53 /  20  20  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 3 PM CST this
     afternoon for the following zones: Coastal waters from
     Freeport to Matagorda Ship Channel TX out 20 NM...Coastal
     waters from High Island to Freeport TX out 20 NM.

     Small Craft Advisory until 3 PM CST this afternoon for the
     following zones: Waters from Freeport to Matagorda Ship
     Channel TX from 20 to 60 NM...Waters from High Island to
     Freeport TX from 20 to 60 NM.

&&

Nearby

Small Craft Advisories in Texas, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.